Leukoencephalopathy after inhalation of heroin vapor

Yeu Jhy Chang, Chon Haw Tsai, Chi Jen Chen

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

A 25-year-old man presented in March 1996 with progressive dysarthria, cerebellar ataxia, and dystonia, which began after he inhaled heroin vapor for a full day 2 months previously. The patient had a 2-year history of heroin inhalation. Magnetic brain stimulation showed waveform dysynchronization suggestive of motor pathway perturbation above the cervical spinal level. Brain computed tomography and magnetic resonance imaging revealed extensive symmetric white matter involvement of bilateral cerebral and cerebellar hemispheres and the brainstem, especially along the corticospinal tract. The clinical features, electrophysiologic manifestations, and imaging studies strongly indicated a lipophilic toxin-induced demyelinating process, mainly involving the central motor system, as the most likely cause of heroin leukoencephalopathy. This is the first reported case of heroin-related leukoencephalopathy in Taiwan.

Original languageEnglish
Pages (from-to)758-760
Number of pages3
JournalJournal of the Formosan Medical Association = Taiwan yi zhi
Volume96
Issue number9
Publication statusPublished - Sep 1997
Externally publishedYes

Fingerprint

Leukoencephalopathies
Heroin
Inhalation
Efferent Pathways
Dysarthria
Cerebellar Ataxia
Pyramidal Tracts
Dystonia
Brain
Cerebrum
Taiwan
Brain Stem
Tomography
Magnetic Resonance Imaging

Keywords

  • Demyelination
  • Heroin inhalation
  • Heroin leukoencephalopathy
  • Magnetic resonance imaging

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Leukoencephalopathy after inhalation of heroin vapor. / Chang, Yeu Jhy; Tsai, Chon Haw; Chen, Chi Jen.

In: Journal of the Formosan Medical Association = Taiwan yi zhi, Vol. 96, No. 9, 09.1997, p. 758-760.

Research output: Contribution to journalArticle

@article{7fafa31afb2a41a5b747c7e8544a532a,
title = "Leukoencephalopathy after inhalation of heroin vapor",
abstract = "A 25-year-old man presented in March 1996 with progressive dysarthria, cerebellar ataxia, and dystonia, which began after he inhaled heroin vapor for a full day 2 months previously. The patient had a 2-year history of heroin inhalation. Magnetic brain stimulation showed waveform dysynchronization suggestive of motor pathway perturbation above the cervical spinal level. Brain computed tomography and magnetic resonance imaging revealed extensive symmetric white matter involvement of bilateral cerebral and cerebellar hemispheres and the brainstem, especially along the corticospinal tract. The clinical features, electrophysiologic manifestations, and imaging studies strongly indicated a lipophilic toxin-induced demyelinating process, mainly involving the central motor system, as the most likely cause of heroin leukoencephalopathy. This is the first reported case of heroin-related leukoencephalopathy in Taiwan.",
keywords = "Demyelination, Heroin inhalation, Heroin leukoencephalopathy, Magnetic resonance imaging",
author = "Chang, {Yeu Jhy} and Tsai, {Chon Haw} and Chen, {Chi Jen}",
year = "1997",
month = "9",
language = "English",
volume = "96",
pages = "758--760",
journal = "Journal of the Formosan Medical Association",
issn = "0929-6646",
publisher = "Elsevier Science Publishers B.V.",
number = "9",

}

TY - JOUR

T1 - Leukoencephalopathy after inhalation of heroin vapor

AU - Chang, Yeu Jhy

AU - Tsai, Chon Haw

AU - Chen, Chi Jen

PY - 1997/9

Y1 - 1997/9

N2 - A 25-year-old man presented in March 1996 with progressive dysarthria, cerebellar ataxia, and dystonia, which began after he inhaled heroin vapor for a full day 2 months previously. The patient had a 2-year history of heroin inhalation. Magnetic brain stimulation showed waveform dysynchronization suggestive of motor pathway perturbation above the cervical spinal level. Brain computed tomography and magnetic resonance imaging revealed extensive symmetric white matter involvement of bilateral cerebral and cerebellar hemispheres and the brainstem, especially along the corticospinal tract. The clinical features, electrophysiologic manifestations, and imaging studies strongly indicated a lipophilic toxin-induced demyelinating process, mainly involving the central motor system, as the most likely cause of heroin leukoencephalopathy. This is the first reported case of heroin-related leukoencephalopathy in Taiwan.

AB - A 25-year-old man presented in March 1996 with progressive dysarthria, cerebellar ataxia, and dystonia, which began after he inhaled heroin vapor for a full day 2 months previously. The patient had a 2-year history of heroin inhalation. Magnetic brain stimulation showed waveform dysynchronization suggestive of motor pathway perturbation above the cervical spinal level. Brain computed tomography and magnetic resonance imaging revealed extensive symmetric white matter involvement of bilateral cerebral and cerebellar hemispheres and the brainstem, especially along the corticospinal tract. The clinical features, electrophysiologic manifestations, and imaging studies strongly indicated a lipophilic toxin-induced demyelinating process, mainly involving the central motor system, as the most likely cause of heroin leukoencephalopathy. This is the first reported case of heroin-related leukoencephalopathy in Taiwan.

KW - Demyelination

KW - Heroin inhalation

KW - Heroin leukoencephalopathy

KW - Magnetic resonance imaging

UR - http://www.scopus.com/inward/record.url?scp=0030825628&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030825628&partnerID=8YFLogxK

M3 - Article

C2 - 9308333

AN - SCOPUS:0030825628

VL - 96

SP - 758

EP - 760

JO - Journal of the Formosan Medical Association

JF - Journal of the Formosan Medical Association

SN - 0929-6646

IS - 9

ER -